North Dakota, 2020

Damaging Wind and High Wind in North Dakota, March 4, 2020

March 4, 2020 · NWS BIS · 2 events in 2 counties and zones

A cold front moving through the region resulted in the development of showers and a few thunderstorms, both with gusty winds. In conjunction with the ongoing winds, rain showers moving through the area led to enhancement of the wind speeds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moving through the region resulted in the development of showers and a few thunderstorms, both with gusty winds. In conjunction with the ongoing winds, rain showers moving through the area led to enhancement of the wind speeds. A wind gust of 76 mph occurred at the Dickinson Airport as a rain shower moved through. One thunderstorm produced an 81 mph wind gust in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 4, 11:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 4, 11:32 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1132 AM CST Wed Mar 4 2020

.UPDATE...
Issued at 1111 AM CST Wed Mar 4 2020

Minor update to the wind forecast, otherwise, previous forecast is
on track. Increased winds slightly today as upstream obs indicate
stronger winds may move into the area this afternoon.

UPDATE Issued at 906 AM CST Wed Mar 4 2020

Increased high temperatures today and refined precipitation
chances with this update.

Latest observation and short-term model trends indicate warm air
advection will be quite strong and with a westerly, downsloping
wind we expect it will warm up into the upper 50s across portions
of western ND today.

The latest short-term model guidance is in good agreement with
precipitation chances today. This morning an area of light rain
(possibly mixed with snow far north) is expected to move across
northern ND. Later this afternoon and into the evening they have
complex of showers and even isolated thunderstorms moving across
central ND.

UPDATE Issued at 608 AM CST Wed Mar 4 2020

Patchy fog has developed across the James River Valley. While
Jamestown and Oakes have dipped to quarter mile or less visibility
at times, web cams and observations suggest that the dense fog is
fairly transient. Winds should begin to increase over the next
couple of hours and the high resolution models are in good
agreement that fog will move out of the area in the 14z to 15z
time frame.

&&

.SHORT TERM...(Today through Thursday)
Issued at 335 AM CST Wed Mar 4 2020

Upper ridging will move across the state through the day,
flattening as a progressive shortwave trough approaches from
southern Saskatchewan. A warm front extending southeast from a
developing surface low over southern Saskatchewan will drift from
the southwest to the northeast parts of the state through the
day. Warm air advection will make for a breezy and mild Wednesday
afternoon. Expect highs to range from around 40 across the Turtle
Mountains and James River Valley to the low to mid 50s west and
south central.

A cold front will sweep across the state this evening and tonight,
bringing strong winds late once again across the region in its
wake. Windy conditions will last through the day on Thursday with
the strongest winds expected across the north and into the James
River Valley. Wind headlines will likely be needed in future
shifts with modest cold air advection, strong pressure rises, and
steep lapse rates in the forecast. NAM soundings suggest there
will be anywhere from 35 to 50 knots of wind available at the top
of the mixed layer to mix down to the surface Thursday morning and
afternoon across portions of western and central North Dakota.
Highs will be cooler on Thursday behind the front, mainly in the
low 30s to low 40s.

Regarding precipitation potential this afternoon, widely
scattered convective showers will develop in the warm air
advection regime as well as along the approaching cold front. RAP
iterations have been consistent in once again placing weak
instability across most of the west and portions of the central,
with values of 0-1 km ML MUCAPE ranging from 100 to 700 J/kg by
21z. Therefore, have added some isolated thunder to the gridded
forecast through the afternoon hours. Breezy winds may become
enhanced under any of the strongest cores with inverted V sounding
profiles in place across much of the west.

.LONG TERM...(Thursday night through Tuesday)
Issued at 335 AM CST Wed Mar 4 2020

Showers and winds will gradually diminish Thursday evening and
night as the upper wave moves east and out of the region. Strong
upper level ridging will nudge in and dominate the pattern
Thursday night through Saturday with mainly dry weather. Very mild
temperatures are expected Friday and Saturday with widespread
highs in the 50s and even some low 60s across the southwest.
Eastern portions of the forecast area (generally east of the
highway 83 corridor) will see highs in the upper 30s and 40s where
abundant snowpack is still in place.

Another cold front sweeps through Saturday night and Sunday,
leading to cooler temperatures and the return of various light
rain and/or snow chances to the forecast Sunday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1111 AM CST Wed Mar 4 2020

Westerly winds will be on the increase through the day. Gusty
winds will be likely with gusts up to 40 mph possible. A cold
front will sweep across the state tonight through Thursday,
shifting winds to the northwest and spreading the higher gusts
further east. Widely scattered showers will develop across the
west this afternoon, moving into portions of the central and east
by the evening. These showers may be accompanied by an isolated
lightning strike or two and will diminish tonight. MVFR CIGS are
expected to move in behind the cold front tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...AJ
Hazardous weather outlook, Mar 4, 2:30 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
230 PM CST Wed Mar 4 2020

NDZ003>005-011>013-019>021-034-042-045-052030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Morton-Grant-Sioux-
230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-052030-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory has been issued. See weather.gov/bis for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-046>048-050-051-052030-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
230 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory has been issued for tomorrow. See weather.gov/bis
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 4, 2:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
139 PM MST Wed Mar 4 2020

NDZ033-040-041-042115-
Hettinger ND-Stark ND-Slope ND-
139 PM MST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HETTINGER...
NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES UNTIL 215 PM
MST...

At 139 PM MST, a strong thunderstorm was located 7 miles north of
Amidon, moving east at 60 mph.

Wind gusts to 55 mph will be possible with this storm.

Locations impacted include...
Amidon, New England and Havelock.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4648 10333 4663 10333 4663 10323 4667 10323
      4665 10270 4648 10261 4635 10273
TIME...MOT...LOC 2039Z 280DEG 53KT 4658 10327

HEINERT

The radar

The Bismarck radar (KBIS), 144 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Stark

When
March 4, 3:00 PM CST to 5:00 PM CST
Where
Stark forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hettinger

When
March 4, 2:30 PM MST to 2:33 PM MST
Where
Hettinger County, 2.8 mi N of Bentley
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
46.370, -102.060

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878291, 873917.